Alert archive / Idaho / Winter Weather Advisories in 2013

Winter Weather Advisory 21, NWS Spokane, WA

April 21, 20134 counties in Idaho

NWS Spokane, WA issued this winter weather advisory at Apr 21, 2013, 4:09 PM PDT for 4 counties in Idaho. It took effect at Apr 21, 2013, 5:00 PM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2013, 4:09 PM PDT (23:09 UTC)
In effect from
Apr 21, 2013, 5:00 PM PDT
Expired
Apr 21, 2013, 10:01 PM PDT
In force
5 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WWUS46 KOTX 212309
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
409 PM PDT SUN APR 21 2013

...MODERATE TO HEAVY SNOW IN THE CENTRAL PANHANDLE MOUNTAINS ABOVE
4000 FEET INCLUDING LOOKOUT PASS...

.BANDS OF HEAVY SNOW SHOWERS WILL BRING SEVERAL INCHES OF SNOW TO
CENTRAL PANHANDLE MOUNTAINS OF IDAHO. THIS INCLUDES LOOKOUT PASS
ALONG INTERSTATE 90. SNOW WILL TAPER OFF THIS EVENING AND END
OVERNIGHT. COOLER TEMPERATURES MOVING INTO THE REGION WILL LEAD TO
ICY ROADWAYS OVERNIGHT.

IDZ004-220715-
/O.NEW.KOTX.WW.Y.0021.130422T0000Z-130422T1300Z/
CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...MULLAN...LOOKOUT PASS
409 PM PDT SUN APR 21 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM PDT MONDAY ABOVE
4000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 4000 FEET FOR SNOW... WHICH IS IN EFFECT
UNTIL 6 AM PDT MONDAY.

* SNOW ACCUMULATIONS: 1 TO 3 INCHES OF SNOW HAS ALREADY FALLEN AT
  LOOKOUT PASS AND AN ADDITIONAL 1 TO 3 INCHES WILL BE POSSIBLE
  THROUGH 8PM.

* TEMPERATURES: IN THE LOWER 30S THIS EVENING...COOLING INTO THE
  20S OVERNIGHT.

* TIMING: HEAVY SNOW SHOWERS WILL IMPACT THE AREA THROUGH 8PM.
  SNOW WILL END THIS EVENING THEN COOLER TEMPERATURES WILL MOVE IN
  LEADING TO ICY ROADWAYS THROUGH MONDAY MORNING.

* LOCATIONS: MULLAN...LOOKOUT PASS.

* HAZARD ELEVATION: ABOVE 4000 FEET.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
1 follow-up statement
493 
WWUS46 KOTX 220501
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1001 PM PDT SUN APR 21 2013


IDZ004-220615-
/O.CAN.KOTX.WW.Y.0021.000000T0000Z-130422T1300Z/
CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...MULLAN...LOOKOUT PASS
1001 PM PDT SUN APR 21 2013

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER
WEATHER ADVISORY.

THE THREAT OF WIDESPREAD SNOW ACROSS THE CENTRAL PANHANDLE
MOUNTAINS HAS ENDED FOR THE NIGHT. MOTORISTS ARE STILL URGED TO
TRAVEL WITH CAUTION AS ICY ROADS WILL STILL BE POSSIBLE THROUGH
EARLY MONDAY MORNING.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at Apr 21, 2:27 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 21, 2:27 PM PDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PDT Sun Apr 21 2013

.SYNOPSIS...
A cold front will generate showers over the eastern Columbia basin
and light accumulating snow in the mountains of the Idaho
Panhandle this evening. Monday morning will be cold with
temperatures well below freezing region-wide. A warming and
drying trend is expected this week. By Thursday and Friday,
temperatures will be 8 to 10 degrees above average.

&&

.DISCUSSION...
Tonight through Monday...The overall northwesterly flow over the
region is being interrupted by a short wave passage embedded in
this flow this afternoon. This wave is forcing a cold front down
from the north...with the frontal surface bisecting the
forecast area roughly west to east from lake Chelan to Mullan Pass.
This front is serving as a focusing mechanism for widespread
valley rain and mountain snow showers...aggravated by orographic
upslope into the Idaho Panhandle mountains.

Latest models are in good agreement regarding the evolution of
this feature. Through this evening the front will slump further
south...with the axis of maximum shower activity moving with it.
The Palouse and points south and east will come under the brunt of
showers this evening...and the Camas Prairie feeling the lingering
effects in the form of an inch or two of snow overnight tonight.
Meanwhile...dry continental Canadian air will infiltrate from the
north behind the front and begin filling the basin. This dense dry
and cool air will squeeze through northern gaps and bring breezy
and raw conditions to the Okanogan Valley...the deep basin and the
Coeur'D'Alene area. The winds will prevent the overnight lows from
dropping too far below freezing...but widespread freezing
overnight lows are expected north of Interstate 90 tonight.

By Monday the very dry air mass will take hold over the region for
a sunny day with few clouds at all...and decreasing winds as
surface high pressure becomes established over the region. This
dry air mass should efficiently warm up to the mid 50s at
least...but still below normal for this time of year. /Fugazzi

Monday night through Wednesday: Little change in the longwave
synoptic pattern through mid week. We will continue to remain
under a blocking pattern with longwave ridging of higher pressure
over the eastern Pacific and low pressure over the Rockies into
the Midwest. This pressure pattern will become highly amplified as
well with a northerly flow pattern into the region. Models are
showing a fairly quick moving shortwave trough of lower pressure
moving through on Tuesday. There is some uncertainty with the
timing of this system. The ECMWF is noticeably slower than then GFS, but
agrees fairly well with the NAM. The slower ECMWF and NAM place
the coldest upper level temps at the time of best heating at the
surface for Tuesday afternoon, which would result in a better
chance for showers across the region. However, the NAM and ECMWF
disagree a bit with how widespread showers will be on Tuesday. The
ECMWF model has a little bit more moisture at the surface and is a
little bit more unstable, and would suggest that we could see some
showers developing as far west of a line from about Potlatch to Omak.
The NAM, on the other hand, does not indicate any measurable
precip over the region. The SREF did provide better agreement with
the ECMWF, and the ECMWF seemed to handle he current shortwave
disturbance the best. Thus, I decided to increase POPs a bit with
a chance of showers across the Idaho Panhandle and a slight chance
of showers as far west as the Idaho Palouse to the Northeast
Mountains; however, confidence is low at this time.

We will see a gradual warm up back to normal temps by Wednesday as
850 mb temps increase through mid week. The shortwave trough does
not look as if it will have much effect on cooling temps for mid
week, but will be dependent on how much cloud cover and precip we
actually see. The cold front with this wave looks fairly weak as
well. /SVH

Wednesday Night through Friday: During this time frame we will see
the dominant ridge start to flatten as a system starts to push in
from the Gulf of Alaska. Although the system will not bring a high
chance for precip during the period it will influence the weather
pattern. The flattening of the ridge will help to steer our winds
to a more westerly orientation in turn allowing temps to continue
to rise. Not a whole bunch of changes were made with the forecast.
Limited POPs in the ID panhandle for Thursday as any chance of
precip looks to be after this day. I kept lower POPs for Friday in
the Panhandle as the GFS/GEMS are hinting at a system later
Friday. Uncertainty as to the exact timing is tough so kept only
the lower chances for precip. Slight adjustments were made with
the temps but the overall trend will remain with highs later in
the week approaching 8-10F degrees above normal. Overall the later
part of the week looks to be nice with temps continuing to warm.
/Fliehman

Friday night through Sunday...Long-wave ridge over the area is
considerably deamplified through this time interval allowing a
flat zonal west to east flow to influence Eastern Washington and
Northern Idaho through this time interval. Majority of the
significant shortwaves having adequate moisture taps to produce
precip are primarily influencing locations quite near and to the
north of the British Columbia border...however having the jet
stream in such close proximity atop and/or slightly to the north of
this flat progressive zonal flow convective heating will result in
momentum mixing to allowing for some breezy/gusty wind in the
afternoons and evenings. Every so slight cooling trend, more
apparent in max temperatures, remains valid with this ever so
deamplification trend along with very minimal pops and light QPF
for the more orographically favored areas (with mountains) primarily
near the British Columbia border and Idaho Panhandle along with
afternoon/evening cumulus fields with the daytime heating or
stratocumulus associated with the nearby jet-stream for sky cover
that decrease overnight.

&&

.AVIATION...
18Z TAFS: A cold front will slowly move south today from northern
Washington and the North Idaho Panhandle this morning to southeast
Washington late this afternoon. A trough passing through the
region will result in increasing showers today over Eastern
Washington and North Idaho with a few showers also possible in
Central Washington. In the valleys showers will fall in the form
of rain with snow in the mountains. MVFR cigs will be possible
under heavier showers today. There will also be a slight chance
for thunderstorms this afternoon over Eastern Washington and North
Idaho. Gusty west-southwest winds should develop ahead of the
front before swinging around to the north-northwest in the
afternoon. Very dry air will move into the region this evening
with rapid clearing expected from north to south tonight. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        28  53  32  57  35  62 /  50   0   0  10   0   0
Coeur d'Alene  27  52  28  57  32  61 /  60   0   0  20  10   0
Pullman        28  51  29  56  33  62 /  60   0   0   0   0   0
Lewiston       34  57  32  62  37  68 /  60  10   0   0   0   0
Colville       28  59  28  63  33  66 /  20   0   0  20  10   0
Sandpoint      27  51  27  55  30  59 /  20   0   0  20  10   0
Kellogg        26  47  29  52  32  59 /  80   0   0  20  20   0
Moses Lake     32  61  32  67  37  70 /  10   0   0   0   0   0
Wenatchee      35  60  36  64  40  67 /  10   0   0   0   0   0
Omak           27  60  29  64  35  68 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 21, 6:02 AM PDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
602 AM PDT SUN APR 21 2013

IDZ004-221315-
CENTRAL PANHANDLE MOUNTAINS-
602 AM PDT SUN APR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL OCCUR IN THE CENTRAL PANHANDLE MOUNTAINS TODAY
ABOVE 3500 TO 4000 FEET. LIGHT TO MODERATE SNOW ACCUMULATIONS WILL BE
POSSIBLE...INCLUDING LOOKOUT PASS. ROADWAYS ARE EXPECTED TO BE
MAINLY WET...BUT SNOW MAY PICK UP AND BECOME MODERATE TO HEAVY IN
THE LATE MORNING OR AFTERNOON. THIS MAY ALLOW SNOW TO ACCUMULATE
BRIEFLY ON ROADWAYS MAKING TRAVEL MORE DIFFICULT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>003-026-027-WAZ031>038-041>044-221315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
602 AM PDT SUN APR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Winter Weather Advisories in Idaho, 2013Every winter weather advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.